Nephrology Question 15 Instructor

A 78 year old female weighing 60kg has been started on a thiazide diuretic 3 weeks ago. She presents to the ER with malaise and fatigue, a serum Na of 120 mmol/L and is clinically hypovolemic.

What treatment would you prescribe? For fluid orders, specify the exact fluid type and rate of administration.

The cause of hyponatremia is likely due to diuretic-induced volume contraction therefore first, discontinue the thiazide diuretic. Next, provide IV normal saline at a rate designed correct the Na no faster than 8 mmol/L/day.

The IV rate can be estimated by considering sodium deficit:

Sodium deficit = TBW * (desired Na – actual Na)

TBW is estimated as lean body weight * 0.5 for women and 0.6 for men.

If one wants to increase this patient’s Na from 120 to 128 in the first 24 hours, then the sodium deficit for initial therapy is estimated to be:

Sodium deficit = 0.5 * 60 * (128 – 120)
= 240 meq

If using normal saline, 240 meq would be found in:

240 meq ÷ 154 meq/L = 1.56 L

of normal saline. Since this should be given over 24 hours, the infusion rate would be:

1.56 L ÷ 24 hours = 0.065 L per hour, or 65 cc/hour.

Recall that this does not take into account ongoing intake or obligate output. It remains critical to follow serum Na frequently to avoid overly rapid correction.

Why is it critical to monitor the urine flow rate?

In treating any patient for hyponatremia, one must be concerned about overly rapid correction of the serum sodium concentration, which can result in the osmotic demyelination syndrome (also know as central pontine myelinolysis).

In hyponatremia associated with hypovolemia, water is retained due to high levels of anti-diuretic hormone (ADH). The stimulus that keeps ADH levels high is hypovolemia.

Once hypovolemia is corrected, ADH levels will fall and your patient may develop a rapid renal water loss, with a resultant rapid rise in serum sodium. The earliest clue that this is happening will be a rapid increase in urinary water excretion i.e. a rapid increase in urine flow rate.

What would you do if the serum Na corrected to 135 mmol/L after 8 hours of treatment?

If the serum sodium corrects too rapidly, there is the risk that your patient will develop the osmotic demyelination syndrome. In this situation, the rapid rise in sodium concentration must be stopped immediately by administering DDAVP.

It remains uncertain whether osmotic demyelination can be prevented by bringing the serum sodium level back to a lower value. However, some physicians will give DDAVP and provide additional water to decrease the sodium concentration to a safer level (to achieve a serum sodium concentration rise of less than 9 mmol/L/day).

Subscribe to Pearls

Uncle Sam wants you to subscribe to Medical Pearls

Subscribe today! It’s always free, and you can easily unsubscribe at any time. We will never share your email address. Subscribe to...

Multiple Pearls
Cardiology Pearls
Endocrinology Pearls
Hematology Pearls
Nephrology Pearls
Rheumatology Pearls
Transplant Pearls
General Internal Medicine Pearls
Instructor Pearls

Subscribe to receive your pearls today—it's free!